"Distress after a botched CT scan"
Posted by upset calderdale (as ),
My mother is 88 years old and has diverticular disease. In the past three months, worryingly, she has had three emergency admissions to the hospital via A&E, with severe sudden abdominal pain.
The first episode three months ago required abdominal surgery; she recovered amazingly quickly and was very relieved. The second episode a month ago came as a shock; it was treated successfully with intravenous antibiotics. The recent episode last week also was treated with IV antibiotics; she again has recovered well.
However, six days ago when I arrived to see her on her fifth day in hospital, she was in distress following a set of unfortunate events arising in her treatment the previous day. She, my sister and I are very thankful that she has in fact recovered through the antibiotics that were given to her; but I feel I need to draw your attention to what happened along the way.
On her fourth day in the ward she was sent for a CT scan; there it was discovered that she had been fitted with the wrong size of canula (blue), despite clear written instructions describing which colour of canula should be inserted (green or pink); repeated attempts in the scan suite to fit a canula failed; there was ‘panic’ (my mother’s observation); a canula ‘tissued’ and CT scan dye was painfully injected into the muscle of her arm (which later swelled up); the scan was eventually cancelled because too long had elapsed since drinking the ‘gloop’ (contrast fluid) and was rescheduled for the following day.
The following day my mother was administered a further stomachful of gloop, which she was beginning to dread, and fitted with another canula (her arms were black and blue - some of these from her IV treatment a month earlier) and the scan was carried out. Feeling sick my mother was given an anti-emetic (cyclizine) to which she reacted badly, hallucinating. When I arrived for evening visiting she was in a state of distress, wanting to vomit and afraid to, hallucinating, with a swollen arm, chin in a sick basin, head in her hands, in utter misery, unreachable. Eventually she sicked up some bile and brightened a bit. But my sister and I left, worried and shocked.
We appreciate that a canula can be hard to insert, especially when a patient is tense and anxious and the veins have contracted; I know that ‘tissuing’ is something that happens. But for an old lady, four days in hospital - again :-( - not knowing how she would get better and fearing further surgery, to have dye injected into her flesh, ‘panic’ around her in the CT suite, and not just one but two stomachfuls of contrast fluid to cope with, is an awful story; even before the disorientation resulting from the anti-emetic. She really looked as if she was ready for the end to come.
Two days later the antibiotic had begun to work; six days later she was discharged; seven days later she has been to the shops (with help) and eaten normal meals at home. She’s a tough old boot.
We all have our fingers crossed that there isn’t another episode. My mother hopes against hope that she doesn’t have to have any more CT scans. And she’ll refuse any more cyclizine: apart from its horrid effect on her mind, it apparently (Boots Web MD website) can raise pressure in the eyes; she is an out-patient in the glaucoma clinic at the sister hospital.